Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 198, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 21, 2008, 10:57 PM CDT for Cavalier County, Ramsey County, Walsh County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2008, 10:57 PM CDT (03:57 UTC)
- Expired
- Aug 21, 2008, 11:43 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Cavalier County, ND, Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1489 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 2059 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:15 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 21, 9:15 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 915 PM CDT THU AUG 21 2008 .DISCUSSION... MAIN FORECAST CHALLENGES ARE PRECIPITATION AND WIND. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN NW SD WITH AN INVERTED TROF EXTENDING THROUGH ND BETWEEN DIK AND BIS INTO THE MOT AREA. KMVX SHOWS AN AREA OF THUNDERSTORMS ALONG AND E OF THE INVERTED TROF INTO THE DVL AREA. WHEN COMPARING THE MODELS... THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR TONIGHT...SO USED A MODEL BLEND FOR THE FORECAST UPDATE. CURRENT TSRA ACTIVITY MAINTAINING ITSELF IN AXIS OF THETA-E RIDGE WITH PW OVER 1.5 INCHES IN AN AREA OF WEAKENING 700MB CAP. WITH MUCAPES UP TO 3000 J/KG...WILL NEED TO CONTINUE TO MONITOR THESE STORMS FOR SVR HAIL OR WIND DEVELOPMENT...WITH HEAVY RAIN ALSO POSSIBLE FROM THESE STORMS. BELIEVE WILL NEED TO WAIT FOR LLJ TO KICK IN AS WELL AS UPPER LEVEL SHORTWAVE TO MOVE INTO CWA BEFORE FRONTAL ZONE WILL START TO MOVE FASTER AND PUSH THE TSRA THROUGH THE AREA...WHICH LOOKS LIKE MOSTLY AFTER MIDNIGHT THROUGH NOON ON FRI. THUS...SIGNIFICANTLY RAISED POPS IN DVL AREA AND CONFINED SVR THREAT TO MAINLY THAT AREA AS WELL. LATEST OBSERVATIONS SHOW THAT WINDS HAVE DROPPED BELOW ADVISORY CRITERIA...SO WILL LET WIND ADVISORY EXPIRE AS PLANNED. ONLY MINOR CHANGES REST OF FORECAST. && .AVIATION... VFR CIGS AND VSBYS TO CONTINUE THROUGH THE NIGHT...WITH TSRA EXPECTED TO MOVE THROUGH FROM W TO E...MAINLY FROM 06Z TO 18Z. WINDS TO REMAIN GUSTY...BUT DIMINISH TO AROUND 15 KTS SUSTAINED INTO FRI AM. && .PREV DISCUSSION... /ISSUED 153 PM CDT THU AUG 21 2008/ SHORT TERM... THE MAIN CHALLENGE WILL BE WIND SPEEDS OVER THE NEXT 24-30 HOURS...AND SEVERE POTENTIAL LATE THIS AFTERNOON AND OVERNIGHT. A VIGOROUS TROUGH IS DIGGING INTO THE IDAHO AREA...WITH SEVERAL SHORTWAVES MOVING TOWARDS THE NORTHERN PLAINS. MODELS HAVE A GOOD HANDLE ON THE OVERALL SCENARIO...AND LIKE THE GFS QPF FIELDS WITH THE NAM A BIT BETTER WITH SFC MOISTURE AND OVERALL INSTABILITY FIELDS. FOR FRIDAY/FRI NIGHT...A STRONG COLD FRONT AND POTENT UPPER LEVEL WAVE WILL ROTATE THE N PLAINS AND S CANADA. WINDS WILL SHIFT TO THE W BY FRI AFTERNOON IN ALL AREAS. THE BEST THREAT FOR CONVECTION WILL BE ACROSS THE N CLOSER TO UPPER LOW. TEMPS WILL COOL FROM RECENT DAYS...AND EXPECT A WINDY DAY WITH ANOTHER WIND ADVISORY POSSIBLE WITH ABOUT 30-35KT TO MIX AS LAYER BECOMES ADIABATIC BY AFTERNOON IN THE N. FOR SAT/SUN...EXPECT TEMPS WELL BELOW NORMAL WITH HIGH PRESSURE IN CONTROL. TEMPS WILL LIKELY REMAIN IN THE 60S FOR THE N ON SAT...AND A COLD MORNING IS LIKELY SUN MORNING. A SLOW WARMING TREND WILL DEVELOP ON SUN WITH MORE SUNSHINE EXPECTED AND SLOWLY WARMING THERMAL FIELDS. LONG TERM MON-THU... MODEL PREFERENCE TODAY IS WITH THE ECMWF FOR MON/TUE...THEN MORE TOWARD THE GFS ENSEMBLE FOR THE LAST TWO DAYS OF THE LONG TERM FORECAST. THE MON/TUE TIME FRAME LOOKS PRETTY QUIET...WITH SFC HIGH PRESSURE PRETTY CLOSE TO THE FA. DID INHERIT LOW PCPN CHANCES FOR TUE AFTERNOON...BUT DID TRIM THEM BACK TO JUST THE DVL REGION. BETTER CHANCES FOR PCPN LOOK TO BE WED INTO THU AS A TROUGH OVER THE W PART OF THE COUNTRY SHIFTS E. THIS WILL BRING A SLOW MOVING SFC FRONT INTO THE W DAKOTAS. FOR THE MOST PART...TEMPS LOOK TO CONTINUE FROM NORMAL TO JUST A BIT ABOVE NORMAL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
Hazardous weather outlook, Aug 21, 12:54 PM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1254 PM CDT THU AUG 21 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-221800- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- 1254 PM CDT THU AUG 21 2008 ...A WIND ADVISORY IS IN EFFECT THROUGH 9 PM THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHERLY WINDS WILL GUST OVER 4O MPH AT TIMES THIS AFTERNOON INTO THIS EVENING. WINDS WILL SLOWLY SUBSIDE TONIGHT...BUT STILL REMAIN BREEZY. THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE TONIGHT AHEAD OF A STRONG COLD FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS WILL CONTINUE FRIDAY INTO FRIDAY NIGHT...WITH WESTERLY WINDS DEVELOPING AND GUSTING OVER 30 MPH. THERE IS ALSO THE THREAT FOR THUNDERSTORMS INTO FRIDAY AFTERNOON. A COLD FRONT WILL USHER IN MUCH COLDER AIR BY SATURDAY...WITH TEMPERATURES FALLING WELL BELOW NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ006-007-014-015-024-221800- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY- 1254 PM CDT THU AUG 21 2008 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT... ...A WIND ADVISORY IS IN EFFECT THROUGH 9 PM THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL AND DAMAGING WINDS...THIS AFTERNOON AND OVERNIGHT FROM 6 PM UNTIL 4 AM. IN ADDITION...STRONG SOUTHERLY WINDS WILL GUST OVER 4O MPH AT TIMES THIS AFTERNOON INTO THIS EVENING. WINDS WILL SLOWLY SUBSIDE TONIGHT...BUT STILL REMAIN BREEZY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS WILL CONTINUE FRIDAY INTO FRIDAY NIGHT...WITH WESTERLY WINDS DEVELOPING AND GUSTING OVER 30 MPH. THERE IS ALSO THE THREAT FOR THUNDERSTORMS INTO FRIDAY AFTERNOON. A COLD FRONT WILL USHER IN MUCH COLDER AIR BY SATURDAY...WITH TEMPERATURES FALLING WELL BELOW NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DK
In the hours before
Local storm report, Aug 21, 9:56 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
956 PM CDT THU AUG 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 7 SW MADDOCK 47.89N 99.64W
08/21/2008 E0.88 INCH BENSON ND TRAINED SPOTTER
THE HAIL FELL FOR TEN MINUTES FROM 940 PM TO 950 PM.
&&
G2The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:40 AM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 65 min |
| Aug 22, 4:08 AM CDT | Flash Flood Warning | FGF | Polk | 88 min |
| Aug 21, 9:20 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 55 min |
| Aug 21, 10:03 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 57 min |
| Aug 22, 3:25 AM CDT | Wind Advisory | FGF | Barnes, Benson, Cavalier, Eddy, Griggs, Nelson and 3 more | 20 hr |
| Aug 22, 3:54 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.